Were you aware that many common pain relievers you take to fight muscle aches and pains, as well as headaches, can be to blame for your hearing loss? This finding comes on the heels of a study done by the American Journal of Advanced Epidemiology, showing that ibuprofen can spur hearing loss in women. While it’s been known for awhile that old age and prolonged noise exposure can harm your hearing, now it’s been established that ibuprofen can too. You can prevent this from happening by stopping the use of ibuprofen, and trying something else instead.

Conclusive Findings

The intent of the study was to analyze whether pain relievers like ibuprofen and acetaminophen could bring on hearing loss in females. The answer is a resounding yes. The American Journal of Advanced Epidemiology, performed on 60,000 women over 14 years, told researchers that a quarter of women who took ibuprofen and acetaminophen regularly (more than two times a week) reported increased bouts of hearing loss.

Causes

In regards to hearing loss, acetaminophen is a big culprit, attacking those structures that are meant to protect your cochlear, leading to hearing loss over prolonged use. Ibuprofen can induce hearing loss, as it decreases the normal blood flow to the cochlear within the inner ear. Ibuprofen was found to be the culprit of symptoms of tinnitus, dizziness and vertigo, making them worse, thanks to findings from previous studies. Meds like analgesics that can damage your kidneys also have the potential to damage your ears.

More Research

There are other elements of daily life that can contribute to hearing damage, such as diet, hormones, alcohol consumption and noise exposure over long periods of time. To find out more, the National Institutes of Health (NIH) is performing a study in the United States of 150,000 to pinpoint all the causes of hearing loss.

What to Do

The first thing you should do is speak to your doctor before taking anything. Second, examine all labels on cold and sinus medications at the store, as many contain ibuprofen.

Take naproxen if you are concerned about potential hearing loss, rather than meds containing ibuprofen. It’s not known why some medications cause hearing loss and others don’t. You don’t necessarily have to give up the use of non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen; just be aware of the potential hearing loss side effects.